New diabetes drug is linked to liver problems, 1 fatality Parke Davis advises routine monitoring with its new drug, Rezulin

November 07, 1997|By Jonathan Bor | Jonathan Bor,SUN STAFF

Responding to reports of unexpected side effects, the maker of a popular new diabetes drug has changed its warning label and advised doctors to routinely monitor patients for liver complications.

Parke Davis, the manufacturer of Rezulin, took the action after receiving reports of 35 people who experienced liver problems after taking the medication.

The side effects ranged from mildly elevated blood levels of a liver enzyme to outright liver failure.

One person required a liver transplant and another died of liver failure.

"We believe these rare events can be avoided if physicians observe patients for signs of liver abnormalities," said Jeffrey Baum, a spokesman for Warner-Lambert Co., the parent company headquartered in Morris Plains, N.J.

Baum noted that the number of reported complications were few in light of the 650,000 people in the United States and Japan who have taken the drug since it was introduced in January. Of these, 85,000 people have been taking it for six months or more.

The company, which announced the labeling changes Monday, has mailed letters to 300,000 doctors, 9,000 pharmacists and more than 2,000 diabetes educators.

Taken in pill form, Rezulin is given for Type II diabetes -- a disease that afflicts an estimated 5 million people in the United States.

In this form of diabetes, the body produces insulin but does not properly use it to process sugar. This sets off a dangerous buildup of glucose and potentially crippling symptoms that include kidney failure, circulatory problems, numbness and blindness.

Rezulin, which heightens the body's sensitivity to insulin, is usually given to patients in combination with insulin injections. This enables a more effective control of blood sugar, and many patients are able to lower their use of insulin.

Additionally, some recently diagnosed patients are able to take the drug by itself before having to start insulin injections.

The new label advises doctors to perform blood tests within the first one to two months of therapy, and then every three months during the first year. After that, tests should be performed "periodically," the label says, without specifying a time frame.

Dr. Kristi Silver, an endocrinologist at the University of Maryland Medical Center, said patients should also be educated to look for warning signs of liver failure, because problems can emerge suddenly and between doctors visits. These signs could include dark urine, yellowing skin, nausea, vomiting, abdominal pain and fatigue.

"I haven't seen any problems yet," she said.

Patients developing such problems should discontinue use of the drug, the company said.

"There is some moderate concern, but I certainly wouldn't consider this a reason to panic," said Dr. Alan Krasner, a diabetes specialist at the Johns Hopkins School of Medicine.

Pub Date: 11/07/97

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.